Hail, Lyon
- When
- August 18, 4:56 PM CST
- Where
- Lyon County, 3.09 mi ENE of Rock Rapids Muni Arp
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.460, -96.120
Thunderstorms produced large hail, up to golf ball size, and damaging winds at a few locations in northwest Iowa on the late afternoon of August 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail, up to golf ball size, and damaging winds at a few locations in northwest Iowa on the late afternoon of August 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 18, 2:37 PM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 337 PM CDT MON AUG 18 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 336 PM CDT MON AUG 18 2014 BEGINNING TO SEE SCATTERED CONVECTION DEVELOP OVER EASTERN NORTH DAKOTA AND NORTHEASTERN SOUTH DAKOTA THIS AFTERNOON AS AN UPPER LEVEL SHORTWAVE DROPS SOUTHEASTWARD THROUGH THE NORTHERN PLAINS. EXPECTING SCATTERED CONVECTION TO DEVELOP ACROSS OUR EAST CENTRAL SOUTH DAKOTA...SOUTHWESTERN MINNESOTA...AND PARTS OF THE NORTHWESTERN IOWA ZONES THROUGH THE LATE AFTERNOON AND EARLY EVENING AS THE SHORTWAVE TRACKS TO THE SOUTH AND EAST AND A SURFACE BOUNDARY SWINGS ACROSS THE AREA. CANNOT RULE OUT A COUPLE OF SEVERE STORMS WITH ML CAPE VALUES RUNNING AROUND 1500 TO 2000 J/KG AND EFFECTIVE SHEAR AVERAGING CLOSE TO 20 TO 25 KTS...WITH THE HIGHER VALUES IN THE SOUTH. CONVECTION SHOULD RAMP DOWN PRETTY QUICKLY IN THE EVENING AS THE SHORTWAVE MOVES AWAY AND THE FRONT EXITS THE AREA...LEADING TO CLEARING SKIES AND LOWERING DEWPOINTS. NOT OVERLY REFRESHING HOWEVER WITH DEWPOINTS STILL HOVERING IN THE UPPER 50S TO AROUND 60. LOWS WILL ONCE AGAIN BOTTOM OUT JUST EITHER SIDE OF 60 DEGREES. TUESDAY LOOKS TO BE A DECENT DAY AS WEAK HIGH PRESSURE BUILDS INTO THE REGION. IT WILL REMAIN DRY DURING THE DAY WITH HIGHS SITTING RIGHT AROUND NORMAL FOR THIS TIME OF YEAR...IN THE LOWER TO MID 80S. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 336 PM CDT MON AUG 18 2014 TUESDAY NIGHT IS MARKED BY UPPER RIDGING SQUARELY SITTING ON TOP OF THE SIOUX FALLS FORECAST AREA...WITH A CLOSED UPPER LOW OVER THE GREAT LAKES...AND UPPER TROUGHING TO OUR WEST. ALL OF THE VARIOUS MODELS HAVE BACKED OFF SOME WITH THE PRECIP IN OUR SOUTHERN AND WESTERN ZONES TUESDAY NIGHT. THEY ARE NOT SHOWING NEAR THE 850MB WIND DEFORMATION THAT THEY WERE YESTERDAY...NOR IS THE WARM AIR ADVECTION AND THETAE ADVECTION AS STRONG. IN ADDITION...THE PROFILES ARE DRIER. BELIEVE WHAT IS HAPPENING IS THE MODELS YESTERDAY WERE OVERDOING THE MOISTURE FIELDS...BRINGING A HIGH DEGREE OF LOW LEVEL MOISTURE TOO FAR DEEP INTO THE UPPER RIDGE. WE WILL HAVE PLENTY OF MID AND HIGH LEVEL CLOUDS IN OUR SOUTHERN AND WESTERN ZONES...AND THUS CHANCE POPS ARE STILL WARRANTED ESPECIALLY IN OUR MO RIVER VALLEY ZONES. BUT THE RAINFALL COULD HIT A BRICK WALL OF DRY AIR IS IT TRIES TO OOZE NORTHEASTWARD. ON WEDNESDAY...THE ECMWF IS BY FAR THE MOST BULLISH IN PAINTING QPF ACROSS OUR FORECAST AREA. BUT REALLY OVERALL THIS MODEL HAS PERFORMED JUST AS POORLY AS THE REST OF THEM IN TERMS OF TRYING TO FORECAST CONVECTION. THE OTHER DETERMINISTIC MODELS HAVE VERY LITTLE IN THE WAY OF QPF. BUT THEY DO SHOW DECENT WARM AIR ADVECTION ON WEDNESDAY...AND SHORT WAVE ENERGY IS LIFTING NORTHEASTWARD ACROSS OUR FAR WESTERN AND NORTHERN ZONES. AFTER LOOKING AT THE DEEPEST MOISTURE...KEPT CHANCE POPS GOING ALONG THE SHORT WAVE IN OUR WEST AND NORTH...BUT ONLY SLIGHTS ELSEWHERE. FOR TEMPERATURES...THE BIAS CORRECTED VALUES LOOKED TOO COOL ON WEDNESDAY GIVEN THE 850MB TEMPERATURES...SO WENT WITH WARMER CONSENSUS READINGS WHICH GIVE 80 TO 90 DEGREES FOR HIGHS. OF FURTHER NOTE...WEDNESDAY WILL BE HUMID...WITH HEAT INDEX READINGS AVERAGING MID 80S TO MID 90S IN THE AFTERNOON. ON WEDNESDAY NIGHT...YET ANOTHER STRONGER SHORT WAVE IS FORECAST TO LIFT UP THE SOUTHWEST FLOW ALOFT. THIS ONE HAS ORIGINS IN THE DENVER TO CHEYENNE AREA WEDNESDAY MORNING. THIS WAVE IS ALSO ACCOMPANIED BY A LOW LEVEL WIND SHIFT WHICH THE MODELS WERE ALSO SHOWING YESTERDAY. SO THERE IS A FOCUS MECHANISM IN PLACE. STILL FEEL THAT LIKELY POPS ARE CERTAINLY WARRANTED ALONG HIGHWAY 14...WITH STRONG CHANCE POPS ELSEWHERE EXCEPT CLOSER TO SIOUX CITY WHERE THE WAVE ENERGY IS NOT INFLUENCING MUCH. ONE CAN SEE ON THE MOISTURE PROFILES THAT THE DEEPER MOISTURE IS CUTOFF MOSTLY ALONG AND NORTH OF A GREGORY COUNTY...TO YANKTON...SPENCER IA LINE...WITH LESS MOISTURE TO DEAL WITH FURTHER SOUTH. MORE IMPORTANTLY...THE TRACK OF THE WAVE LOOKS TO BE ACROSS OUR WESTERN AND NORTHERN ZONES AGAIN...SIMILAR TO WEDNESDAY DAY PERIOD. THURSDAY WILL FOLLOW WITH WHAT SHOULD BE A WARM AND CONTINUED VERY HUMID DAY...BUT DRY CONCERNING PRECIP CHANCES. DESPITE THE SURFACE WINDS BECOMING WEST AND NORTHWEST... HUMIDITY VALUES WILL GIVE HEAT INDEX READINGS IN THE UPPER 80S TO UPPER 90S. IN THE EXTENDED...THE VARIOUS MEDIUM RANGE MODELS ARE FINALLY SHOWING SOME SEMBLANCE OF AGREEMENT. ON FRIDAY AND SATURDAY... UPPER RIDGING IS STRONG TO OUR SOUTHEAST...BUILDING NORTHWARD THROUGH THE OHIO RIVER VALLEY. TO THE WEST...A STRONG UPPER TROUGH MOVES ACROSS THE INTERMOUNTAIN WEST. THERE IS MODEL CONSENSUS OF A STRONG SHORT WAVE MOVING EASTWARD IN FRONT OF THE PARENT UPPER TROUGH TO THE WEST LATE FRIDAY AND FRIDAY NIGHT. THIS WAVE WILL HAVE A SURFACE WIND SHIFT ASSOCIATED WITH IT SO CERTAINLY DECENT RAINFALL CHANCES ARE ASSOCIATED WITH IT. IF THE WAVE COMES OUT AS STRONG AS ADVERTISED...WOULD NOT BE SURPRISED TO SEE SOME SEVERE WEATHER FRIDAY EVENING. HUMIDITY REIGNS ON FRIDAY AND SATURDAY...BUT FRIDAYS HIGHS ARE PROBLEMATIC IN THAT IT ALL HINGES ON THE AMOUNT OF CLOUD COVER. FOR NOW...DID NOT STRAY VERY FAR FROM CONSENSUS READINGS... WITH COOLER TEMPERATURES ON SATURDAY AND DRIER AIR MOVING NORTHWEST TO SOUTHEAST. STILL VERY HUMID IN NORTHWEST IA ON SATURDAY. THE REST OF THE EXTENDED COULD STILL BE FAIRLY ACTIVE AS THE UPPER TROUGH CONTINUES TO MOVE EASTWARD TOWARD THE NORTHERN PLAINS. IT WILL BE COOLER ON SUNDAY AND MONDAY AS COOLER AIR FROM THE NORTH DRAINS DOWN INTO THIS AREA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1203 PM CDT MON AUG 18 2014 ISOLATED TO SCATTERED CONVECTION IS EXPECTED TO DEVELOP MAINLY EAST OF INTERSTATE 29 THIS AFTERNOON...WITH TAF SITES MOST LIKELY NOT AFFECTED. OTHERWISE...VFR CONDITIONS THROUGH THE TAF PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JM LONG TERM...MJ AVIATION...JM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 504 AM CDT MON AUG 18 2014 IAZ002-003-013-014-021-022-032-MNZ072-080-081-089-090-191015- OSCEOLA-DICKINSON-OBRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA-LYON MN- MURRAY-COTTONWOOD-NOBLES-JACKSON- 504 AM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE AREA. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE...WITH QUARTER SIZE HAIL AND STRONG WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY NIGHT...AND AGAIN THURSDAY NIGHT INTO THE COMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. IAZ001-012-020-031-MNZ071-097-098-NEZ013-014-SDZ039-040-054>056- 061-062-066-067-070-071-191015- LYON IA-SIOUX-PLYMOUTH-WOODBURY-LINCOLN MN-PIPESTONE-ROCK-DIXON- DAKOTA-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-MCCOOK-MINNEHAHA- TURNER-LINCOLN SD-CLAY SD-UNION- 504 AM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS OR THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SMALL HAIL WILL BE POSSIBLE...ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY NIGHT...AND AGAIN THURSDAY NIGHT INTO THE COMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SDZ038-050-052-053-057>060-063>065-068-069-191015- BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-HANSON- CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-YANKTON- 504 AM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY NIGHT...AND AGAIN THURSDAY NIGHT INTO THE COMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The Sioux Falls radar (KFSD), 51 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused minor tree damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532645, 532646, 532647, 532648.